Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Diagnosed with stiff person syndrome and having muscle spasms. Taking valium and baclofen. What do you suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 3194 Questions
I was diagnosed with Stiff Person Syndrome earlier this year. I was havimg all over muscle spasms/contractions. I had a slightly elected GAD65ab .07. I was started on Valium and baclofen and have had much improvement. These muscle spasms would caused my shoulders to partially dislocate. The stomach spasms get so severe and last hours that they look like seizures. I've had so many blood tests done, so many things ruled out. I continue to have stomach vibrations that became spasms. I sought a specialist opinion, ran another GAD65 test that was normal. I have had elevated white blood cells for months. I don't know what to do now. I've also had new psychiatric symptoms since this started earlier this year. I have severe anxiety and OCD. I'm 44 yo female with history of depression but never anxiety or OCD. Where do I go for answers? I have been diagnosed as psychogenic movement disorder by other specialist. Thanks.
Posted Tue, 26 Nov 2013 in Brain and Spine
Answered by Dr. Shafi Ullah Khan 1 hour later
Brief Answer: Do as i directed.needs effort Detailed Answer: Hello XXXX! The disease you have been diagnosed with is quite rare one.And all the symptoms and psychiatric manifestations and contractures and spasms are the result of this trouble. So in nut shell all your troubles are accredited to this Lets talk about it -Did u have any tetanus history? -Do you have pernicious anemia or Gut troubles? -Any history of trauma to the spine? -Any congenital Myopathy(muscular disease) Any history of metabolic Myopathies? -Any dabetes? Any thyroid problem? -Any breast malignancy or tumor? -Any epilepsy? -Any cerebellar or gait dysfunction? -any joint malformations or deformities? -Any history of such symptoms in childhood? -Any paediatric history for cerebral palsy? Above all things are associated with this condition some how. And providing your symptoms it appears you are in late stages of stiff person syndrome.(there are early, late and End stages). it has three forms of manifestations.GAD form is one of them( glutamic acid decarboxylase) Also known as IDIOPATHIC form. There are other two form of this disease. 1)paraneoplastic form. associated with amphiphysin antibodies. 2)the other form identifies gephyrin antibodies . DO check for them too in your system. You said you have been diagnosed.Some times its too early to say that As the GAD may rise in some other manifestations too. Have you done all these test?here are some which helps to verify its stiff persons. Hemoglobin A1C: This is obtained because of association with diabetes mellitus. Complete blood count: An association with pernicious anemia has been reported. Comprehensive metabolic profile Thyroid-stimulating hormone: Thyroiditis is sometimes associated. Special tests Anti-GAD antibodies Anti–pancreatic islet cell antibodies Anti-amphiphysin antibodies MRI or CT scanning of the brain and chest to rule out cortical lobe involvement or thymomas Electromyography (EMG) with and with out benzodiazapines? Electroencephalography: EEG to rule out refractory partial epilepsy Lumbar puncture and associated CSF studies for oligo clonal bands and Antibodies Aside from above discussion lets consider you have stiff person syndrome and you have been diagnosed correctly.Here are some treatment modalities which you may get benefited from. 1)Intrathecal baclofen therapy externally programmable pumps have shown promising results.Do have a check of pump as its failure is fatal 2)Plasmapheresis (plasma exchange) A 5-treatment series administered every other day is considered a standard regimen but long or short ones have been used too. Possible adverse effects include hypotension, bleeding, arrhythmias, and infection 3)Intravenous immunoglobulin The usual dose is 2 g/kg, administered over 2-5 days. but if IgA is deficient it wont be used then so have IgA assay efore opting for it.As the odds of Anaphylaxis and allergies increase in that case 4)Physical therapy and occupational therapy this critical. last but not the least mentioned treatment. regular excercise, muscular biofeedback to keep the range of motions and avoiding stiffness is mainstay od treatment and to avoid progression. 5)Psychiatric Consultation all the depression and anxiety is the gift of GAD antibodies. they act on the emotional centers of the brain and all these psychiatric manifestations result. So treating the cause will fix the issue. Symptoms can be treated and psychiatrist with psychothery session can help alleviate symptoms but cause needs to be addressed more Here are the group of medications you would need.Pick one from each group 1)Benzodiazepines a-Diazepam (Valium) b-Lorazepam (Ativan) 2)Immune modulators a-Immune globulin intravenous (Gamimune, Gammagard, Sandoglobulin) 3)Skeletal muscle relaxants a-Baclofen (Lioresal) 4) tizanidine (Zanaflex) may be a less sedating alternative 5)antiepileptic medications, dantrolene, and barbiturates have been tried but no clinical trials have been performed. DO as i directed you and i am sure it will be of some help for your troubles. I wish i could do more. I hope you get the best out of your condition and take some very good care of yourself. If you have some more queries keep asking.I would be more than glad to help.Otherwise kindly close the discussion and rate the answer as per your experience. Regards Dr Khan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor